Alert archive / New York / Coastal Flood Statements in 2021
Coastal Flood Statement 31, NWS New York, NY
NWS New York, NY issued this coastal flood statement at Oct 12, 2021, 12:26 PM EDT for Nassau County, New York. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2021, 12:26 PM EDT (16:26 UTC)
- Expired
- Oct 12, 2021, 4:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS New York, NY
County Nassau County, NY
The radar
The Brookhaven radar (KOKX), 62 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 4.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
903 WHUS41 KOKX 121626 CFWOKX Coastal Hazard Message National Weather Service New York NY 1226 PM EDT Tue Oct 12 2021 NYZ179-122000- /O.CAN.KOKX.CF.Y.0012.000000T0000Z-211012T2000Z/ /O.NEW.KOKX.CF.S.0031.211012T1626Z-211012T2000Z/ Southern Nassau- 1226 PM EDT Tue Oct 12 2021 ...COASTAL FLOOD STATEMENT IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... ...COASTAL FLOOD ADVISORY IS CANCELLED... * WHAT...Up to one half foot of inundation above ground level in the most vulnerable areas near the waterfront and shoreline. The advisory is cancelled as flooding is expected to be brief and localized. * WHERE...Southern Nassau County. * WHEN...Until 4 PM EDT this afternoon. * IMPACTS...Brief minor flooding of the most vulnerable locations near the waterfront and shoreline. * ADDITIONAL DETAILS...This is expected to be the last round of minor tidal flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$ For more information from the National Weather Service visit https://weather.gov/nyc
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Oct 12, 11:05 AM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Oct 12, 11:05 AM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service New York NY
1105 AM EDT Tue Oct 12 2021
.SYNOPSIS...
Low pressure will meander off the Mid-Atlantic coast through
midweek. Meanwhile, weak high pressure will remain over the
area through the end of the week. A frontal system will impact
the area this weekend, followed by a return of high pressure
early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
The forecast area will be between high pressure centered over
New England and low pressure meandering off the Mid-Atlantic
coast.
Dense valley fog across the interior will continue to erode
through the late morning. Across LI, NYC, NE NJ moist onshore
flow, under strong subsidence inversion, has allowed for
stubborn stratus deck, which will be slow to erode through the
early afternoon. Northeast portions of the region will see the
most sunshine today under strongest subsidence, with partly to
mostly cloudy skies for southern and western portions of the
region. High temperatures will be above normal.
Weak onshore winds and subsidence inversion one again tonight
will likely promote stratus development for southern and western
portions of the Tri-State once again tonight, with areas of fog,
locally dense in the valley areas, developing across CT and
Lower Hud. Moisture convergence and lift could be just enough
to produce light rain or drizzle over parts of NE NJ and NYC
late tonight.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
High pressure will still be in control during Wednesday.
Shortwave lift shifts through, but overall lift is generally
weak, so not expecting any kind of rainfall after any potential
early morning light rain/drizzle over SW portions of the
forecast area. Highs around 10 degrees above normal. Upper
ridging occurs on Thursday as an h5 ridge axis shifts toward us.
Mostly sunny and continued warmer than normal as highs range
mostly 75-80.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Global ensembles continue to highlight upper ridging and a warming
trend to end the week. An upper low and deepening trough approaches
from the Central Plains by the weekend, followed by another upper
ridge into early next week.
Surface-wise, high pressure will keep the area dry warm through
Friday, with high temperatures potentially 5 to 15 degrees above
average Friday into Saturday. 850mb temperates approach 14-15C
during this timeframe particularly across the interior, with lower
80s possible across the urban corridor, and mid to upper 70s
elsewhere on Friday. NBM was followed for temperatures which
generally were similar to MOS guidance through the first half of the
period.
By the weekend, a deepening low pressure moves through the OH Valley
and brings a potent cold front through the local area Saturday or
early Sunday. Both GFS and EC show the front approaching the western
CWA by 00Z Sunday and clearing the coast by 12Z Sunday. As the front
approaches, it appears that the prefrontal air mass may destabilize
a bit, and so have maintained thunder chances Saturday afternoon and
evening.
High pressure builds in from the southwest after the cold frontal
passage on Sunday, with a decent pressure gradient setting up over
the area. Have thus increased the northwest winds on the backside of
the front Sunday from NBM, as a cooler air mass moves in from the
northwest into Monday.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
High pressure building from north will settle nearby through
tonight.
BKN MVFR cigs across Long Island and the NYC metros should hang
on longer than originally forecast, hanging on until at least
20Z-21Z at most terminals there. Even if cigs scatter sooner,
haze aloft might still limit slant range vsby especially at
KJFK.
Weak E/NE flow should give way to light SE-S sea breezes at most
terminals this afternoon.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Higher confidence in timing/duration of cigs. Even if cigs
scatter earlier than fcst, haze aloft might still limit slant
range vsby especially at KJFK. Timing of return of MVFR conds
tonight also uncertain by an hour or two.
.OUTLOOK FOR 12Z WEDNESDAY THROUGH SATURDAY...
.Wednesday through Friday...Any sub VFR conditions Wed AM give
way to VFR.
.Saturday...MVFR conds possible in any showers, possibly a
tstm.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Winds should remain below 25 kt today. However on the ocean, a
lingering swell will maintain SCA conds through tonight.
Mainly tranquil conditions follow thereafter with sub-advisory
conditions expected through the beginning of the weekend, with
relatively light winds and lack of significant swell. Winds and
seas and winds may then approach SCA levels by Sat afternoon
and linger into Sunday afternoon.
&&
.HYDROLOGY...
No hydrologic impacts expected.
&&
.TIDES/COASTAL FLOODING...
Water levels will approach and touch minor flood criteria at a
few points across S Nassau and Jamaica Bay early this
afternoon, supported by the latest ETSS and Stevens ensemble
guidance.
Astro tide will continue to drop through mid week, with water
levels expected to stay below minor flood for most locations
Wed afternoon.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Coastal Flood Advisory until 4 PM EDT this afternoon for
NYZ179.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ350-353-
355.
&&
SYNOPSIS...JC/DBR
NEAR TERM...JC/NV
SHORT TERM...JC
LONG TERM...BG/DBR
AVIATION...DBR
MARINE...JC/DBR/NV
HYDROLOGY...JC/DBR
TIDES/COASTAL FLOODING...Hazardous weather outlook, Oct 12, 3:48 AM EDT, 8 hours 38 minutes before
Hazardous Weather Outlook National Weather Service New York NY 348 AM EDT Tue Oct 12 2021 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>178-132030- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens- 348 AM EDT Tue Oct 12 2021 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ179-132030- Southern Nassau- 348 AM EDT Tue Oct 12 2021 ...COASTAL FLOOD ADVISORY IN EFFECT FROM NOON TODAY TO 4 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-132030- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 348 AM EDT Tue Oct 12 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Oct 12, 6:33 AM EDT, 5 hours 53 minutes before
Special Weather Statement National Weather Service New York NY 633 AM EDT Tue Oct 12 2021 CTZ005>008-NYZ067>070-121300- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Orange-Putnam-Rockland-Northern Westchester- 633 AM EDT Tue Oct 12 2021 Areas of fog have developed early this morning, with localized dense fog with visibilities around a quarter of a mile. If driving and encountering this fog, use low beam headlights, allow for extra space between vehicles and reduce speed. Visibilities are expected to improve after 9am.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 10:18 PM EDT | Small Craft Advisory | OKX | 27 hr |
Nearby
Coastal Flood Statements in New York, 2021Every coastal flood statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.